Texas, 2023Drought in Texas, September 1 to 30, 2023
September 1 to 30, 2023 · NWS AMA · 4 events in 4 counties and zones
August was into September was extremely hot and dry for areas across the southern TX Panhandle. Basically areas to the north and south of I-40 had well below normal precipitation through August and September leading to the development of Moderate (D1) to Severe (D2) Drought.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
August was into September was extremely hot and dry for areas across the southern TX Panhandle. Basically areas to the north and south of I-40 had well below normal precipitation through August and September leading to the development of Moderate (D1) to Severe (D2) Drought. Dry land cotton suffered with the crop nearing completion and turning brown. Ranchers had to supplementally feed with pasture grasses going dormant. This has also led to concern for a wheat shortage going into the winter.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 31, 11:25 PM CST, 35 minutes earlier.
Area forecast discussion, Aug 31, 11:25 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1225 AM CDT Fri Sep 1 2023
...New AVIATION...
.SHORT TERM ...
(This evening through Friday night)
Issued at 209 PM CDT Thu Aug 31 2023
An upper-level ridge, currently centered on New Mexico, will move
northeast through the Panhandles and into the Central Plains by
Saturday morning. Lee cyclogenesis will occur today in Colorado and
tighten the pressure gradient across the Panhandles, leading to 10-
20 kt winds. 850mb temperatures will be around 26C (eastern
Panhandles) to 31C (western Panhandles) today which will support
temperatures in the 90s across the area.
Advection of very warm 850mb temperatures from the south/southwest
will continue into tomorrow culminating in 850mb temperatures around
28C (eastern Panhandles) to nearly 32C (western Panhandles). This
supports temperatures up to a few degrees warmer than today. Some of
the typical hot spots in the area (Palo Duro Canyon, Canadian
River Valley) are expected to reach or slightly exceed 100
degrees.
Due to a very dry environment and large-scale subsidence aloft,
there is no chance for rain through at least the end of this short-
term period.
Vanden Bosch
&&
.LONG TERM ...
(Saturday through next Wednesday)
Issued at 209 PM CDT Thu Aug 31 2023
The long term forecast period will start with high pressure across
the panhandle region. This high pressure is likely to weaken
Sunday and Monday as a trough passes to the NW of the panhandles.
This weakening is likely to be short lived as the high pressure
builds back into the panhandles on Tuesday before becoming fully
entrenched by Wednesday.
This pattern will lead to hot conditions across the panhandles for
Labor Day weekend and into next work week. This heat is expected
to be 5 to 10 degrees above normal and may get close to record
levels for a few isolated spots. Highs are anticipated to consistently
reach the 90s to 100s through Monday before the weakening of the
ridge lowers the temperatures to be mainly 90s Tuesday to Thursday.
The normal hotter areas such as Palo Duro Canyon can still reach
into the 100s even after Monday.
Saturday to Monday the high pressure will keep the panhandles dry
with sunny skies to small patches of fair weather cumulus.
Tuesday to Thursday depending on orientation of the high pressure
as it reestablishes across the panhandles a little moisture will
have a small chance of moving across the panhandles. If this
moisture arrives then it would be able to produce isolated showers
and even thunderstorms, but the odds of this occurring are
generally =<10% and are not currently reflected within the
forecast.
There will be a window of elevated fire concern on Sunday and
Monday with trough to the NW as this will create a tighter
gradient and increased winds across the panhandles. During this
timeframe the ERC percentile values range between the 70th and
90th percentile, max RFTI values of 1 to 2 from the breezy
southwest winds and low RH. This will cause elevated to
borderline critical fire weather conditions Sunday and Monday for
the central and eastern Panhandles. Check back as we get closer
to early next week as fuels and other fire weather elements are
further evaluated going forward over the next few days.
SH
&&
.AVIATION...
(06Z TAFS)
Issued at 1217 AM CDT Fri Sep 1 2023
Dry conditions will persist promoting VFR flt cats. There is a 30-40
KT SSW low level jet (strongest near GUY) that will produce weak
LLWS if SFC winds remain decoupled across the northern Panhandle.
The magnitude of the shear is not quite to the level for
inclusion in the TAFs. Otherwise no aviation concerns the next 24
hours.
Gittinger
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 97 64 97 64 / 0 0 0 0
Beaver OK 98 63 99 64 / 0 0 0 0
Boise City OK 96 61 96 61 / 0 0 0 0
Borger TX 101 67 101 66 / 0 0 0 0
Boys Ranch TX 99 64 99 64 / 0 0 0 0
Canyon TX 96 62 96 63 / 0 0 0 0
Clarendon TX 96 65 96 64 / 0 0 0 0
Dalhart TX 96 59 96 59 / 0 0 0 0
Guymon OK 99 62 99 61 / 0 0 0 0
Hereford TX 97 62 97 62 / 0 0 0 0
Lipscomb TX 98 63 99 64 / 0 0 0 0
Pampa TX 95 65 96 64 / 0 0 0 0
Shamrock TX 97 63 98 64 / 0 0 0 0
Wellington TX 99 64 100 64 / 0 0 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
AVIATION...88
Hazardous weather outlook, Aug 31, 1:20 PM CST, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
220 PM CDT Thu Aug 31 2023
OKZ001>003-TXZ001>020-317-011930-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
220 PM CDT Thu Aug 31 2023
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.Day One...This Afternoon and Tonight
No hazardous weather is expected at this time.
.Days Two through Seven...Friday through Wednesday
Gusty winds and ERC in the 70th to 90th percentile will lead to
enhanced to near critical fire weather conditions for Sunday and
Monday.
Hot temperatures are expected for Labor Day weekend which present
an increased risk for heat related illness.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Potter
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Potter forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
Much of the south central to southeastern portion of Potter County quickly developed Severe Drought (D2) conditions going into September as July and August ended 3 to 4 below normal. The Amarillo climate site located at the airport in southeastern Potter County quickly went from above normal, in year-to-date precipitation, to an inch below normal.
Drought, Carson
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Carson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.404, -101.354 (the zone’s center; the record gives no point)
The southwestern half of Carson County was either in Moderate (D1) or Severe (D2) Drought starting the month of September. Both July and August were well below normal for this area by 2 to 4.
Drought, Armstrong
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Armstrong forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
Two consecutive months of above normal temperatures and below normal rainfall during July and August led to the northwestern half of Armstrong County entering Moderate (D1) to Severe (D2). Lack of rainfall during the month of September kept these areas in these drought categories by months end.
Drought, Randall County
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Randall County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
With a dry and hot July and August much of Randall County found itself in Moderate (D1) to Severe (D2) drought going into September. The lack of rainfall across the area during the month kept these drought categories for the area at the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in California, September 1 to 2, 20233 deaths · 9 events
- Flash Flooding and Hail in Nevada, September 1 to 2, 20232 deaths · $674,000 · 54 kt wind · 18 events
- Flash Flooding and Dust Storm in California, September 1, 2023$30 million · 52 kt wind · 25 events
- Wildfire in Washington, September 1 to 11, 2023$75 million · 2 events
- Wildfire in Idaho, September 1 to 25, 2023$24 million · 1 event
- Drought in Louisiana, September 1 to 30, 2023$7.0 million · 9 events
- Wildfire in Colorado, September 1 to 5, 2023$4.0 million · 1 event
- Flash Flooding and Damaging Winds in California, September 1 to 2, 2023$1.2 million · 72 kt wind · 25 events
- Wildfire in Washington, September 1 to 5, 2023$2.4 million · 1 event
- Wildfire in Colorado, September 1 to 30, 2023$2.0 million · 1 event
- Wildfire in Colorado, September 1 to 30, 2023$1.0 million · 1 event
- Drought in Kansas, September 1 to 30, 2023$950,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139903, 1139910, 1139923, 1139927.